Ohio, 2006

Hail in Ohio, May 14, 2006

May 14, 2006 · NWS CLE · 6 events in 5 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 14, 1:49 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 14, 1:49 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
249 PM EDT SUN MAY 14 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
MUCH OF THE SAME ACROSS THE LOWER GREAT LAKES REGION THIS
AFTERNOON...AS WATER VAPOR IMAGERY CONTINUES TO SHOW A STALLED UPPER
SYSTEM SLOWLY MEANDERING SOUTHEASTWARD AND INTO THE OHIO VALLEY.
WIDESPREAD CLOUD COVER THIS MORNING HAS GIVEN WAY TO MOSTLY SUNNY
SKIES ACROSS THE EASTERN THIRD OF THE FORECAST AREA BUT AT THE SAME
TIME...THE INCREASED HEATING IN THIS AREA HAS SPAWNED WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS.  WITH LITTLE MOVEMENT IN THE
UPPER SYSTEM FORECAST OVER THE NEXT 72 HOURS...MAIN CONCERNS WILL BE
WITH TEMPERATURES AND FINE-TUNING PRECIP CHANCES/TIMING.

SURPRISINGLY ENOUGH BOTH THE NAM AND THE GFS ARE IN GOOD AGREEMENT
THROUGH THE MIDDLE OF THE WEEK.  BOTH MODELS SHOW AN EXPANDING AREA
OF RAINFALL OVERNIGHT ACROSS THE MAJORITY OF THE FORECAST AREA IN
CLOSE PROXIMITY TO THE UPPER LOW.  IMPRESSIVE 700MB OMEGA VALUES
ACROSS ALL OF NORTHERN OHIO OVERNIGHT SHOULD ALLOW FOR MORE SHOWERS
TO DEVELOP WITH THE HEAVIEST RAINFALL ALONG AND SOUTH OF A LINE FROM
TOLEDO TO YOUNGSTOWN.  HAVE RETAINED OCCASIONAL SHOWERS IN THIS AREA
TONIGHT...DID TAPER OFF TO LIKELY POPS NEAR ERIE AS THE UPPER LOW
WILL BE QUITE FAR AWAY FROM NORTHWEST PA BUT WILL NOT GO AS FAR AS
COMING DOWN TO CHANCE POPS.  TEMPS TONIGHT A BIT TRICKY BUT WILL GO
WITH PERSISTENCE WITH LOWS IN THE UPPER 40S/AROUND 50.

UPPER LOW SHOULD BE DIRECTLY OVER OHIO ON MONDAY AND WITH ENHANCED
VERTICAL MOTION UNDER THE LOW WILL GO WITH LIKELY POPS ALL DAY.
DIFFICULT TO ASCERTAIN THE TIMING/LOCATION OF THE HEAVIEST RAINFALL
GIVEN THE POSITION OF THE LOW.  TODAY THE CENTER OF LOW IS OVER
CENTRAL INDIANA WHERE SHOWERS HAVE BEEN OBSERVED ALL OVER THE PLACE
AND FEEL THAT LIKELY POPS EVERYWHERE ARE BEST. SKIES SHOULD BE A BIT
MORE CLOUDY TOMORROW WHICH WILL KEEP TEMPS A FEW DEGREES COOLER THAN
TODAYS HIGHS AND WILL GO WITH UPPER 50S. WILL ALSO GO JUST A LITTLE
BIT COOLER WITH LOWS AND AIM FOR MID TO UPPER 40S.

THE LOW BEGINS TO MOVE OFF TO THE NORTHEAST ON TUESDAY.  DO THINK
THAT PRECIP WILL LINGER BEHIND THE LOW AND HAVE DRAWN IN HIGHEST
CHANCES ACROSS THE EASTERN HALF OF THE FORECAST AREA ON TUESDAY BUT
HAVE TAPERED BACK TO LOW CHANCE POPS ACROSS THE WEST TUESDAY NIGHT.
THOUGHT ABOUT REMOVING PRECIP ALTOGETHER BUT A WEAK SURFACE TROUGH
REMAINS BEHIND THE LOW AND AM HESITANT TO REMOVE ALL MENTION OF
PRECIP AS LONG AS THERE ARE BOUNDARIES LINGERING IN THE AREA.  TEMPS
TUESDAY VERY SIMILAR TO THOSE ON MONDAY WITH HIGHS IN THE LOWER
60S...LOWS IN THE UPPER 40S.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
RELIEF APPEARS TO BE IN SIGHT FROM THE SLOW MOVING TRAPPED UPPER LOW
CURRENTLY AFFECTING THE GREAT LAKES REGION...BUT THIS RELIEF IS
STILL QUITE A WAYS OFF.  00Z ECMWF AND GFS ARE IN GOOD AGREEMENT
TODAY SHOWING THE STALLED UPPER LOW FINALLY BEING KICKED OUT ON
WEDNESDAY...HOWEVER YET ANOTHER UPPER SYSTEM IS EXPECTED TO DIVE
DOWN OUT OF ONTARIO AND ARRIVE WEDNESDAY AFTERNOON...KEEPING A BROAD
TROUGH ACROSS THE FORECAST AREA ALL THE WAY UNTIL FRIDAY. ATTEMPTED
TO DRAW IN A BRIEF BREAK IN THE PRECIPITATION ACROSS THE
NORTHWESTERN HALF OF THE FORECAST DURING THE DAY ON WEDNESDAY BUT AT
THE SAME TIME WILL PROBABLY END UP SEEING LINGERING SHOWERS FURTHER
SOUTH AND EAST ON THE BACKSIDE OF THE SLOWLY DEPARTING LOW.  SURFACE
FRONT SHOULD ARRIVE LATE WEDNESDAY WITH UPPER CYCLONIC FLOW
LINGERING THROUGH FRIDAY WITH YET MORE SHOWERS AND THUNDERSTORMS IN
THE MEAN TIME. FINALLY BY FRIDAY NIGHT BOTH MODELS SHOWING A BIT OF
UPPER LEVEL RIDGING...JUST ENOUGH TO DIVERT ANOTHER APPROACHING
SHORTWAVE NORTH OF THE FORECAST AREA INSTEAD OF THROUGH CENTRAL
OHIO.  WILL KEEP THE UPCOMING WEEKEND DRY AT THIS POINT AND WILL
WARM UP TEMPERATURES A BIT WITH HIGHS IN THE LOWER 70S IN THE
WESTERN COUNTIES...MID TO UPPER 60S FURTHER EAST.  EUROPEAN MODEL
CONTINUES TO INDICATE WARM DRY WEATHER BEYOND THE END OF THE
FORECAST...HINTING THAT THIS PATTERN MAY BE HERE TO STAY FOR A
WHILE.

&&

.AVIATION(18Z-18Z)...
BROAD AREA LOW PRESSURE ACROSS NORTHERN INDIANA...OH TO WV WILL
REMAIN ACROSS THE OHIO AREA THRU THE PERIOD WITH THE TROUGH AXIS
SETTING UP JUST S OF FORECAST AREAS OVERNIGHT. MVFR CIGS SHOULD
PERSIST IN THE W THIS AFTERNOON WITH VFR CIGS AND VSBY DOWN TO OCNLY
MVFR IN SHOWERS AND POSSIBLE THUNDERSTORMS. CIGS AND VSBY SHOULD
GRADUALLY BECOME MVFR ACROSS MOST OF THE EARLY TONIGHT WITH TREND TO
IFR CIGS WITH VSBYS MVFR TO CONLY IFR LATER TONIGHT AS THE SHARP
TROF ACCESS SETS UP ACROSS OHIO OVERNIGHT. BELIEVE CHANCE OF
THUNDERSTORMS SHOULD MAINLY BE THIS AFTERNOON AND EVENING WITH WEAK
DAYTIME HEATING PROVIDING INSTAB. HOWEVER THEY MAY EXTEND OVERNIGHT
AS ENOUGH LIFT MAY EXIST FROM THE SHARP TROF AND UPR S/W ROTATING
THRU ALONG WITH LOW CONDITIONALLY UNSTABLE SOUNDING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...LEINS
LONG TERM...LEINS
AVIATION...WCR
Hazardous weather outlook, May 14, 3:25 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
425 AM EDT SUN MAY 14 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-150830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
425 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A POSSIBILITY FOR ISOLATED THUNDERSTORMS TODAY. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL STILL BE A CHANCE FOR ISOLATED THUNDERSTORMS MONDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-150830-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
425 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A POSSIBILITY FOR ISOLATED THUNDERSTORMS TODAY. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A POSSIBILITY FOR ISOLATED THUNDERSTORMS TODAY. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LOMBARDY

The radar

The Cleveland radar (KCLE), 87 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Trumbull

When
May 14, 3:20 PM EST
Where
Trumbull County, Lordstown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -80.933

Penny size hail was observed.

Hail, Ashtabula

When
May 14, 3:36 PM EST
Where
Ashtabula County, Trumbull
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.633, -81.367

Penny size hail was observed.

Hail, Ashtabula

When
May 14, 3:43 PM EST
Where
Ashtabula County, 2 mi S of Geneva
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.667, -81.350

Penny size hail was observed.

Hail, Lake

When
May 14, 3:45 PM EST to 3:48 PM EST
Where
Lake County, Kirtland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.600, -81.050

Penny size hail was observed. Hail ranged in size between penny and pea size and lasted for several minutes covering the ground, and accumulating to around an inch.

Hail, Geauga

When
May 14, 3:50 PM EST
Where
Geauga County, Montville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -80.967

Quarter size hail was obsserved.

Hail, Stark

When
May 14, 6:20 PM EST
Where
Stark County, East Sparta
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -80.850

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513350, 5513353, 5513352, 5512705, 5513351, 5512704.